Sections

Services

Information

UK United Kingdom

Anti-cholesterol drugs may do more harm than good for older people

The side effects of Australia’s most commonly prescribed cholesterol-lowering drugs may outweigh the benefits in older people…

Elderly people, who often take a lot of different pills, may be at greater risk of side effects caused by statins interacting with other drugs. http://www.flickr.com/photos/nirbhao/

The side effects of Australia’s most commonly prescribed cholesterol-lowering drugs may outweigh the benefits in older people, a new clinical review has found.

More than 40% of Australians over 65 take cholesterol-lowering drugs called statins, which include atorvastatin (marketed as Lipitor), simvastatin (marketed as Zocor) and rosuvastatin (marketed as Crestor).

Common side effects from statins include abdominal pain, nausea, muscle pain and weakness and liver damage.

University of Sydney and Royal North Shore Hospital researchers Associate Professor Sarah Hilmer and Dr Danijela Gnjidic reviewed randomised trials that included older people, as well as published observational studies.

They found that the benefits of statins were unclear in older people who had never experienced heart attack or stroke, while the adverse effects may be more common and have greater impact in older people.

“If you have already had a heart attack, there is good evidence that statins can reduce risk of an early death even in the very old. But if you haven’t had a heart attack before, then we don’t have evidence that statins help older people,” Dr Hilmer said.

“Almost everyone would know someone who has had an adverse effect from a statin. Up to 10% of people in clinical trials get some sort of muscle pain, and if you are an older person without much reserve, that may stop you from walking and functioning independently.”

Dr Hilmer said there were also concerns about the association between statins and increased risk of diabetes and cognitive impairment.

“One trial looked at people with Alzheimer’s and found that those who stopped taking statins had an improvement in their cognitive function,” she said.

Patients with severe physical or cognitive impairments, or those in their last year of life, may want to consider reducing statin use, the authors said.

People with extreme fatigue, liver problems, myalgia (muscle pain) or those who take other drugs that interact with statins may consider discussing withdrawal of statins with their doctor, the researchers said.

People with more severe adverse effects such as rhabdomyolysis (skeletal muscle breakdown) should discuss immediate withdrawal of statins with their doctor.

Benefit-risk ratio

Dr Ken Harvey, Adjunct Associate Professor at LaTrobe University’s School of Public Health welcomed the study.

“It’s always useful to remind practitioners that the benefit-risk ratio of pharmacological interventions should be regularly reviewed, especially in the elderly where poly-pharmacy and drug interactions are more common,” said Dr Harvey, who was not involved in the study.

“It’s important to consider the possibility of adverse drug reactions (and report those suspected), especially in the elderly, because clinical trial experience in this age group is limited.”

Dr Harvey said reports of adverse drug reactions can be sent to the Therapeutic Goods Administration, which produces a searchable Database of Adverse Event Notifications.

“Important non-drug advice, such as encouraging people to stop smoking, eat a nutritious diet, moderate their alcohol composition, keep active and maintain an appropriate body weight should always be promoted, regardless of age,” he said.